Alert archive / Oregon / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jun 28, 2008, 7:33 PM PDT for Jackson County, Josephine County, Oregon. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 7:33 PM PDT (02:33 UTC)
- Expired
- Jun 28, 2008, 8:15 PM PDT
- In force
- 42 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Jackson County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 64 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 2.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 3815 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 290232 SVRMFR ORC029-033-290315- /O.NEW.KMFR.SV.W.0002.080629T0233Z-080629T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 733 PM PDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL JACKSON COUNTY IN SOUTHWEST OREGON... EAST CENTRAL JOSEPHINE COUNTY IN SOUTHWEST OREGON... THIS INCLUDES THE CITY OF GRANTS PASS... * UNTIL 815 PM PDT * AT 727 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ROGUE RIVER...OR 11 MILES SOUTHEAST OF GRANTS PASS...AND MOVING NORTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROGUE RIVER BY 740 PM PDT... GRANTS PASS BY 800 PM PDT... MERLIN BY 815 PM PDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4235 12365 4268 12335 4240 12299 4216 12322 TIME...MOT...LOC 0233Z 121DEG 18KT 4238 12316 $$ SVEN
1 follow-up statement
000 WWUS56 KMFR 290257 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 757 PM PDT SAT JUN 28 2008 ORC029-033-290315- /O.CON.KMFR.SV.W.0002.000000T0000Z-080629T0315Z/ JACKSON OR-JOSEPHINE OR- 757 PM PDT SAT JUN 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR EAST CENTRAL JOSEPHINE AND WEST CENTRAL JACKSON COUNTIES... AT 752 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRANTS PASS...MOVING NORTHWEST AT 21 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTHEAST OF WILDERVILLE BY 810 PM PDT... MERLIN BY 815 PM PDT... HAIL UP TO NICKEL SIZED IN DIAMETER HAS BEEN REPORTED IN ROGUE RIVER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4235 12365 4268 12335 4240 12299 4216 12322 TIME...MOT...LOC 0257Z 121DEG 18KT 4244 12330 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:32 PM PDT, 5 hours 1 minute earlier.
Area forecast discussion, Jun 28, 2:32 PM PDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
232 PM PDT SAT JUN 28 2008
.DISCUSSION...TONIGHT THROUGH SUNDAY NIGHT...THE WELL ADVERTISED
THUNDERSTORM OUTBREAK IS STARTING TO DEVELOP THIS AFTERNOON. TO
REVIEW THE SYNOPTIC SITUATION...MOIST UNSTABLE AIR HAS MOVED INTO
NORTHERN CALIFORNIA AND SOUTHWEST OREGON WITH UPPER LEVEL WINDS
COMING OUT OF THE SOUTHEAST...WHICH IS AN OPTIMAL DIRECTION FOR
PRODUCING ENHANCED THUNDERSTORMS OVER NORTHERN CALIFORNIA AS WELL
AS OVER JACKSON AND JOSEPHINE COUNTIES IN OREGON. SOME ADDITIONAL
DETAILS AVAILABLE TODAY ARE THAT CONVECTIVE INITIATION TEMPERATURE
IS BETWEEN 95 AND 102 DEGREES...WE ARE REACHING RIGHT ABOUT NOW.
ALSO...SATELLITE IMAGERY INDICATES A SHORT WAVE DISTURBANCE MOVING
NORTHWARD OVER THE SACRAMENTO VALLEY THIS AFTERNOON WHICH SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT RIGHT AROUND MAX HEATING LATE
THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHERN CALIFORNIA AND
SOUTHWEST OREGON. IN SUMMARY...THE THUNDERSTORM FORECAST LOOKS ON
TRACK FOR TONIGHT. STILL EXPECTING STORMS TO BECOME WET SOON AFTER
INITIATION SINCE PRECIPITABLE WATER IS FORECAST TO INCREASE TO
ABOUT 1.5 INCHES OVER THE AREA BY EARLY EVENING. WILL HAVE TO KEEP
AN EYE OUT FOR ANY STORMS THIS EVENING THAT SIT IN ONE PLACE TOO
LONG...SINCE RAINFALL ON STATIONARY STORMS HAVE AN OUTSIDE CHANCE
OF PRODUCING LOCALIZED FLASH FLOODING. HOWEVER...AT THIS
POINT...IT APPEARS THAT STORMS WILL MOVE TOO FAST TO BE A FLOODING
THREAT.
ALL THE FACTORS MENTIONED ABOVE SHOULD KEEP THUNDERSTORMS GOING
OVERNIGHT TONIGHT AND THROUGH THE DAY SUNDAY. HOWEVER...THE
FOCUS FOR STORMS ON SUNDAY SHOULD SHIFT NORTHEASTWARD AND CENTERED
ON EASTERN DOUGLAS COUNTY...THE CASCADES AND NORTHERN PORTION OF
KLAMATH AND LAKE COUNTIES. FINALLY...THIS EVENT SHOULD END SUNDAY
EVENING AS THE SYSTEM MOVES NORTHEASTWARD INTO NORTHEASTERN OREGON
AND IDAHO.
MONDAY...A DEVELOPING TROUGH OF LOW PRESSURE OVER THE EASTERN
PACIFIC WILL BRING NORTHERN CALIFORNIA AND SOUTHWEST OREGON UNDER
A MORE TYPICAL SOUTHWEST FLOW. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE BY AFTERNOON...BUT THIS SHOULD BE RELATIVELY WEAK
DEVELOPMENT COMPARED TO THIS WEEKENDS DYNAMICS.
TUESDAY AND WEDNESDAY...EXPECT A DRY PERIOD WITH UPPER-LEVEL FLOW
BECOMING MORE SOUTHERLY DUE TO TROUGH DIGGING IN THE EASTERN PACIFIC.
THURSDAY AND FRIDAY...COOL FRONT EXPECTED TO PUSH INTO THE AREA
BRINGING COOLER TEMPERATURES AND A CHANCE OF PRECIPITATION.
&&
.AVIATION...ALONG THE COAST...MVFR CEILINGS WILL PERSIST NEAR OR
ALONG THE COAST. INLAND...THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON PERSISTING OVERNIGHT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR ORZ620-ORZ621-ORZ622-
ORZ623-ORZ624-ORZ625.
CA...RED FLAG WARNING UNTIL 11 PM PDT SUNDAY FOR CAZ280-CAZ281-CAZ282-
CAZ284-CAZ285.
PACIFIC COASTAL WATERS...NONE.
MWJHazardous weather outlook, Jun 28, 3:05 PM PDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 305 PM PDT SAT JUN 28 2008 CAZ080>085-ORZ023>031-291500- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 305 PM PDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH TONIGHT. SEE WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE RED FLAG WARNING WILL REMAIN IN EFFECT UNTIL 11 PM PDT SUNDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WOODHEAD
In the hours before
Local storm report, Jun 28, 7:20 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
720 PM PDT SAT JUN 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HEAVY RAIN 1 SSW OBRIEN 42.06N 123.71W
06/28/2008 M0.25 INCH JOSEPHINE OR TRAINED SPOTTER
.25 INCHES IN 35 MINUTES
&&
SVENThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:16 PM PDT | Severe Thunderstorm Warning | MFR | Josephine | 29 min |
| Jun 29, 5:08 AM PDT | Fire Weather Watch | MFR | Douglas, Harney, Jackson, Klamath, Lake | 31 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.